Suboxone vs Subutex: Where did the high go?

A bit of confusion over how Suboxone and Subutex work:

Subutex gave me a strong buzz during detox…After a year of being on suboxone (which completely suppressed any high the buprenorphine might give, which it did) and being switched back to subutex, one might think subutex would give me that feeling again, with the naloxone being out of my body and all. Is it a matter of tolerance? I’ve been told that tolerance is reset by naloxone…I just don’t know what the real cause is here. I’m on straight subutex, 8mg and the magic is gone. perhaps…forever? Let me know if you have any clue, or if it is just tolerance. (email me at vespafly@gmail.com

My Response:

Suboxone and Subutex are interchangable;  there is no difference between the subjective experiences of them, save for the lack of flavoring in Subutex and the ‘fruity flavor’ of Suboxone.  The naloxone in Suboxone is not absorbed from the mouth, and the naloxone that is absorbed from the intestine is broken down very efficiently by the liver, so that very little gets into the systemic circulation.

The effect one has to the initial dose of buprenorphine, whether it comes from Suboxone or from Subutex, depends on the person’s level of tolerance.  If a person has a very high tolerance, he will feel withdrawal.  If the tolerance is very low, the person will feel a ‘high’.  In either case, they will adjust to the dose of buprenorphine within a few days and feel normal.  In the case of the person who initially felt a buzz, the person becomes tolerant to the buprenorphine;  in the case of the person who felt withdrawal, the person ‘recovers’ from withdrawal as his opiate receptors adjust to the reduced level of opiate stimulation.he

To answer your question, the tolerance is what took away the ‘high’ you got from the initial dose of Subutex.  It had nothing to do with changing to Suboxone, and would have occured in the exact same way had you stayed on Subutex.  A person who is not opiate-tolerant will get a significant opiate effect (I hate to use the term ‘high’, but I guess the term is correct) from the initial dose of Suboxone or Subutex– but it will only last for a day, or maybe two at the most.  Buprenorphine has a very long half-life, so there is no significant drop in the blood level from that first dose to the next– and the constant opiate stimulation from a drug with a long half-life results in the very fast development of tolerance.

I have had a number of patients switch from Suboxone to Subutex and vice versa, sometimes a couple times (in the case of women who take Suboxone, but who change to Subutex during pregnancy to avoid the naloxone).  They have no change in how they feel;  in both cases the buprenorphine is the active substance, and since the dose is the same I would not expect them to feel any difference between the two medications.


As far as ‘naloxone resetting tolerance’, for naloxone to have an effect on human opiate receptors it would need to be given IV or IM, where it can be absorbed sufficiently.  The medication ‘Naltrexone’, on the other hand, is an opiate antagonist similar to Naloxone except for being active when taken orally.  When a person takes Naltrexone, the opiate receptors are blocked;  the neurons with the opiate receptors therefore react as if they are not receiving any input through the receptors.  In response to the lack of input the neurons up-regulate the receptors so that they are more sensitive to stimulation by opiates, which translates into a decrease in tolerance.

I understand your comment about the ‘magic’, but I don’t agree with it.  The ‘magic’, in my opinion, is the ‘normal’ feelings induced by buprenorphine.  After that first couple days patients taking Suboxone feel like non-addicts, and that is what makes it such a ‘magical’ medication.  That other feeling– the high from opiates– is only a small part of the true feelings induced by opiates– and you can’t have one without all the others.  In other words, yes, opiates give a warm, euphoric feeling… but also give an equal or greater amount of depression, fatigue, and bone-chilling coldness.  In the balance, there is no net ‘good feeling’– there is as much or more misery for every amount of ‘magic’.  Addicts stuck in a using pattern tend to see the OC or other opiate with ‘euphoric recall’, remembering only the tiny pleasant part of using, and ignoring the huge amount of misery associated with using.  I encourage addicts doing the work of staying clean to ‘bring the memory full circle'; with every pleasant recollection, be sure to think about where the use took you, and where the pleasant sensations ended.  Keep the memories attached to each other, because in reality they are not separable.

Please like & share: